Hail, Clayton
- When
- April 4, 8:15 PM CST
- Where
- Clayton County, 0.51 mi W of Strawberry Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.680, -91.540
Up to quarter sized hail fell in Strawberry Point.
A line of strong to severe storms moved across northeast Iowa during the evening of April 4, 2023. The primary severe hazard was hail with up to quarter sized reported in Strawberry Point (Clayton County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of strong to severe storms moved across northeast Iowa during the evening of April 4, 2023. The primary severe hazard was hail with up to quarter sized reported in Strawberry Point (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 4, 5:32 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Tue Apr 4 2023 .DISCUSSION...(Tonight through Tuesday) Issued at 220 PM CDT Tue Apr 4 2023 Key Messages: - Strong to severe thunderstorm risk this evening. Hail the main threat, but wind/tornado concerns for portions of NE IA/SW WI. - Windy Wed-Wed Night! Gusts upwards of 45 mph expected. - Cooler end to work week, warming for the weekend into next week. Freezing lows Thu/Fri but could top 70 degrees next week. Some rain chances into next week * STRONG-SEVERE STORM THREAT TONIGHT: hail main threat Severe storm threat expected to increase later this afternoon as surface low progresses through Iowa from southwest to northeast. Over the last couple of hours, WV imagery and surface observations place surface low passing from north-central KS into southeastern NE. Attendant warm front is draped from west to east across southern Iowa to Missouri border with 10-20 degree dewpoint and temperature differential. Accompanying dry line extends south from surface low through central KS and OK. Upper level low and trough seen on WV imagery farther west, in the lee of the Rocky Mountains. Satellite imagery exhibits widespread fog for the northern half of Iowa this morning, limiting temperature recovery. Upper level pattern expected to continue phasing whilst lifting north-northeast through tonight. Therefore, upper level QG forcing expected to drive surface low through central Iowa later this afternoon and evening. Subsequent initial severe storm development expected this afternoon in central Iowa as surface triple point/low provides initial forcing. Premium thermodynamics within the warm sector stick to the southern half of Iowa, more than 8 C/km low and mid level lapse rates, SB CAPE above 2000 J/kg, and CIN less than -50 J/kg. As storms and surface low progress northeast this evening, they are anticipated to outrun surface boundary (moving 30 mph northeast over the last couple of hours) and storm motion pushing 40 mph. Outpacing the surface front results in elevated storms expected. Later in the evening, the attendant cold/dry boundary expected to initiate storms through central into northeast Iowa. While directional shear within the low levels (0-2km) provides impressive clockwise turning hodographs and helicity above 700 m2/s2 nearly all night; tapping into said helicity will be incredibly challenging given low level inversion. Shear above 1km (1-6km) pushes another 30-40 knots, sufficient for sustaining supercells. In summary, all severe weather types will be possible from southwest to northeast this evening. Local tornado threat is highest in our far southern counties in northeast Iowa and southwest Wisconsin where added low level vorticity along warm surface front could be tapped into, resulting in surface based storms. This threat is highly dependent on northern extent of surface warm front, however, given overcast, foggy conditions across much of Iowa early this afternoon suspect challenging, slow road ahead for aforementioned surface frontal boundary. Ongoing precipitation north of warm front expected to reinforce boundary, keeping it south of local forecast area. Deterministic HRRR trends have been keeping warm front just south of our forecast area. Severe hail is the primary threat for much of the forecast area as elevated CAPE and shear suggest supercellular. * WINDY WEDNESDAY! Gusts upwards 45 mph expected Tight pressure gradient post the departing low pressure system promises a windy Wednesday-Wed night. Cold air in the mid levels gradually erodes the inversion, promoting mixing by the afternoon. RAP bufkit soundings suggest 35-40 kts of wind could be brought to the sfc. Afternoon-evening instability implies convective elements = probably more of a cu field rather than extensive showers - but drying in the sub cloud layer would further enhance the gustiness. HREF suggests a 30-50% chance for 45 mph gusts dotting parts of SE MN and north-central WI...but nearly nil for 50 mph. At this time, border line need for a wind advisory for a few areas. Confidence not high enough to issue one as of yet. Will continue to monitor short term trends. * COOL END TO WORK WEEK, WARMER WEEKEND Colder, Canadian air spreads southward across the upper mississippi river valley post the storm system tonight. 850 mb temps progged to drop as cold as =10 C and sub freezing lows are expected for Thu/Fri mornings. Most locations won't warm out of the 40s during the day Thu. The cold is short-lived though with GEFS/EPS shifting a shortwave ridge eastward from the plains to across the region for the weekend. The medium range guidance then suggests a broader, more longwave ridge will setup shop for next week. 850 mb temps will flip, with +10 to +15 C favored. Could see highs push north of 70 degrees for some locations by the middle part of the new week. * ADDITIONAL RAIN CHANCES FOR WEEKEND-NEXT WEEK A few ripples in the upper atmosphere could slip across the region this weekend and through the middle part of the new week. The GFS/EC ensemble members showing favor with slipping a shortwave across northern WI late Fri night/Sat morning, with a west-east running warm front bisecting the local forecast area. The deeper saturation progged to hold north of the warm front, fueling pcpn chances with the shortwave. Current trends hold most of the rain threat along/north of I-94. Some push in the GFS and EC for another shot for rain Sun/Sun night. Not all their respective ensemble members agree, and there are differences in timing, location, and how/where the pcpn would respond to the forcing. Confidence lower in sensible weather outcomes as a result. More model differences as we move into the new work week. but both point to some potential to work some shortwaves across/under the building ridge - with corresponding rain chances. Will run with the model blend for chances. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 632 PM CDT Tue Apr 4 2023 A strengthening low pressure area will move northeast the area tonight. CAMs continue to show that there will be a threat for thunderstorms...possibly severe...between 0030Z and 0300Z for KRST and between 0030Z and 0600Z. The main severe weather threat is large hail associated with left moving supercells. Visibilities will remain IFR/MVFR due to heavy rain and fog. After the storms move out of the area, ceilings will remain IFR/MVFR and visibilities will improve to VFR. Expect winds to become gusty on Wednesday morning and continue into the afternoon. Expect west wind gusts of 30 to 40 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR/Rieck AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 213 PM CDT Tue Apr 4 2023 WIZ017-029-033-034-041>044-051100- Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of west central into north central Wisconsin. .DAY ONE...Tonight Scattered storms. A few will be strong, possibly severe, with large hail the main threat. Runoff from widespread rainfall and melting snow will lead to river rises early this week with flooding along a few rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ032-051100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota and west central Wisconsin. .DAY ONE...Tonight Scattered storms. A few will be strong, possibly severe, with large hail the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-051100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Thunderstorms, strong to severe. Large hail is the primary threat, but damaging winds and isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this evening. Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Apr 4 2023
WIZ033-050130-
Trempealeau WI-
806 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of northern Trempealeau
County through 830 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Independence, or over Whitehall, moving northeast at 55 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Whitehall, Osseo, Independence, Strum, Pigeon Falls, Chimney Rock,
Elk Creek, The Borst Valley Area, Pleasantville, Wickham Valley,
Walek Knob and Square Bluff.
This includes Interstate 94 between mile markers 88 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4446 9117 4425 9137 4433 9153 4439 9153
4460 9140 4460 9117
TIME...MOT...LOC 0106Z 213DEG 47KT 4437 9137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
EMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 2 WSW MAPLEVIEW 43.67N 93.02W
04/04/2023 M0.97 INCH MOWER MN PUBLIC
&&
JSBSpecial Weather Statement
National Weather Service La Crosse WI
823 PM CDT Tue Apr 4 2023
WIZ029-032>034-050200-
Buffalo WI-Jackson WI-Trempealeau WI-Clark WI-
823 PM CDT Tue Apr 4 2023
...Strong thunderstorms will impact portions of northeastern Buffalo,
Clark, central Jackson and northern Trempealeau Counties through 900
PM CDT...
At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Modena to 8 miles east of Shortville.
Movement was northeast at 65 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Black River Falls, Neillsville, Whitehall, Alma, Osseo, Blair,
Independence, Loyal, Strum, Greenwood, Price, Humbird, Hatfield,
Shortville, York, Lynn, Longwood, Eleva, Northfield and Merrillan.
This includes Interstate 94 between mile markers 88 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4433 9032 4428 9037 4429 9193 4460 9161
4460 9092 4489 9092 4489 9032
TIME...MOT...LOC 0123Z 228DEG 57KT 4442 9170 4448 9035
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
EMSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM NON-TSTM WND GST 3 W PLATTEVILLE 42.75N 90.54W
04/04/2023 M40 MPH GRANT WI PUBLIC
0955 AM HAIL HARMONY 43.55N 92.01W
04/04/2023 E0.25 INCH FILLMORE MN PUBLIC
1019 AM HAIL VIROQUA 43.56N 90.89W
04/04/2023 E0.25 INCH VERNON WI EMERGENCY MNGR
1021 AM HAIL 1 NE VIROQUA 43.57N 90.88W
04/04/2023 U0.50 INCH VERNON WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1037 AM HAIL 3 SE ROCHESTER 43.98N 92.44W
04/04/2023 M0.25 INCH OLMSTED MN PUBLIC
1037 AM HAIL 1 SE ROCHESTER 44.00N 92.45W
04/04/2023 E0.50 INCH OLMSTED MN BROADCAST MEDIA
1038 AM HAIL 2 S ROCHESTER 43.99N 92.47W
04/04/2023 M0.25 INCH OLMSTED MN PUBLIC
1131 AM HAIL 3 NE EASTMAN 43.20N 91.00W
04/04/2023 E0.25 INCH CRAWFORD WI PUBLIC
0634 PM HAIL 2 WSW MAPLEVIEW 43.67N 93.02W
04/04/2023 M0.50 INCH MOWER MN COCORAHS
LASTED 2 MINUTES.
0635 PM HAIL 3 WSW MAPLEVIEW 43.67N 93.04W
04/04/2023 E0.50 INCH MOWER MN PUBLIC
0636 PM HAIL 1 SW AUSTIN 43.66N 92.99W
04/04/2023 M0.50 INCH MOWER MN PUBLIC
0637 PM HAIL 1 W AUSTIN 43.67N 93.00W
04/04/2023 E0.25 INCH MOWER MN TRAINED SPOTTER
0657 PM HAIL AUSTIN 43.67N 92.97W
04/04/2023 M0.70 INCH MOWER MN PUBLIC
0700 PM HAIL OSAGE 43.28N 92.81W
04/04/2023 M0.70 INCH MITCHELL IA TRAINED SPOTTER
PEA TO DIME SIZE.
0714 PM HAIL BASSETT 43.06N 92.52W
04/04/2023 M0.25 INCH CHICKASAW IA TRAINED SPOTTER
0716 PM HAIL 2 WSW MAPLEVIEW 43.67N 93.02W
04/04/2023 M0.50 INCH MOWER MN COCORAHS
0718 PM HAIL LE ROY 43.51N 92.51W
04/04/2023 E0.25 INCH MOWER MN TRAINED SPOTTER
0720 PM HAIL CHATFIELD 43.84N 92.19W
04/04/2023 M1.00 INCH FILLMORE MN PUBLIC
0721 PM HAIL FILLMORE 43.75N 92.27W
04/04/2023 E0.50 INCH FILLMORE MN TRAINED SPOTTER
0722 PM HAIL CHARLES CITY 43.06N 92.67W
04/04/2023 M0.25 INCH FLOYD IA EMERGENCY MNGR
0725 PM HEAVY RAIN 2 WSW MAPLEVIEW 43.67N 93.02W
04/04/2023 M0.97 INCH MOWER MN PUBLIC
0725 PM HAIL CHARLES CITY 43.07N 92.67W
04/04/2023 M0.70 INCH FLOYD IA EMERGENCY MNGR
0726 PM HAIL 5 ESE STEWARTVILLE 43.84N 92.39W
04/04/2023 E0.50 INCH FILLMORE MN TRAINED SPOTTER
0728 PM HAIL WEST CONCORD 44.15N 92.90W
04/04/2023 M0.50 INCH DODGE MN PUBLIC
0728 PM HAIL 1 NW BASSETT 43.07N 92.54W
04/04/2023 U0.50 INCH CHICKASAW IA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0729 PM HAIL LEWISTON 43.99N 91.87W
04/04/2023 M0.25 INCH WINONA MN EMERGENCY MNGR
0733 PM HAIL CHATFIELD 43.84N 92.19W
04/04/2023 M0.88 INCH FILLMORE MN PUBLIC
0736 PM HAIL SAINT CHARLES 43.97N 92.06W
04/04/2023 M1.00 INCH WINONA MN PUBLIC
0737 PM HAIL SAINT CHARLES 43.97N 92.06W
04/04/2023 M0.88 INCH WINONA MN TRAINED SPOTTER
NICKEL SIZE HAIL.
0737 PM HAIL 1 ESE ROCHESTER 44.00N 92.45W
04/04/2023 E0.50 INCH OLMSTED MN PUBLIC
0740 PM HAIL ELBA 44.09N 92.02W
04/04/2023 M0.70 INCH WINONA MN PUBLIC
0745 PM HAIL 1 NW BASSETT 43.08N 92.54W
04/04/2023 E0.50 INCH CHICKASAW IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL NEILLSVILLE 44.56N 90.59W
04/04/2023 E0.75 INCH CLARK WI PUBLIC
VIA SOCIAL MEDIA.
&&
DBSpecial Weather Statement National Weather Service La Crosse WI 906 PM CDT Tue Apr 4 2023 MNZ086-050215- Dodge MN- 906 PM CDT Tue Apr 4 2023 ...A strong thunderstorm will impact portions of northwestern Dodge County through 915 PM CDT... At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near Claremont, or 8 miles east of Owatonna, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... West Concord, Claremont, Concord, Eden, County Roads 1 And 24, County Roads 20 And 5 and Highway 14 And County 5. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern Minnesota. && LAT...LON 4420 9305 4420 9276 4396 9301 4398 9305 TIME...MOT...LOC 0206Z 212DEG 49KT 4408 9306 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH EMS
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 hail. Local standard time, as filed.
Up to quarter sized hail fell in Strawberry Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090957.